The Annals of Statistics

Realized Laplace transforms for pure-jump semimartingales

Viktor Todorov and George Tauchen

Full-text: Open access

Abstract

We consider specification and inference for the stochastic scale of discretely-observed pure-jump semimartingales with locally stable Lévy densities in the setting where both the time span of the data set increases, and the mesh of the observation grid decreases. The estimation is based on constructing a nonparametric estimate for the empirical Laplace transform of the stochastic scale over a given interval of time by aggregating high-frequency increments of the observed process on that time interval into a statistic we call realized Laplace transform. The realized Laplace transform depends on the activity of the driving pure-jump martingale, and we consider both cases when the latter is known or has to be inferred from the data.

Article information

Source
Ann. Statist. Volume 40, Number 2 (2012), 1233-1262.

Dates
First available in Project Euclid: 18 July 2012

Permanent link to this document
https://projecteuclid.org/euclid.aos/1342625467

Digital Object Identifier
doi:10.1214/12-AOS1006

Mathematical Reviews number (MathSciNet)
MR2985949

Zentralblatt MATH identifier
1274.62191

Subjects
Primary: 62F12: Asymptotic properties of estimators 62M05: Markov processes: estimation
Secondary: 60H10: Stochastic ordinary differential equations [See also 34F05] 60J75: Jump processes

Keywords
Laplace transform time-varying scale high-frequency data jumps inference

Citation

Todorov, Viktor; Tauchen, George. Realized Laplace transforms for pure-jump semimartingales. Ann. Statist. 40 (2012), no. 2, 1233--1262. doi:10.1214/12-AOS1006. https://projecteuclid.org/euclid.aos/1342625467.


Export citation

References

  • [1] Aït-Sahalia, Y. and Jacob, J. (2007). Volatility estimators for discretely sampled Lévy processes. Ann. Statist. 35 355–392.
  • [2] Aït-Sahalia, Y. and Jacod, J. (2009). Estimating the degree of activity of jumps in high frequency data. Ann. Statist. 37 2202–2244.
  • [3] Andrews, B., Calder, M. and Davis, R. A. (2009). Maximum likelihood estimation for $\alpha$-stable autoregressive processes. Ann. Statist. 37 1946–1982.
  • [4] Andrews, D. W. K. (1991). Heteroskedasticity and autocorrelation consistent covariance matrix estimation. Econometrica 59 817–858.
  • [5] Barndorff-Nielsen, O. E. and Shephard, N. (2001). Non-Gaussian Ornstein–Uhlenbeck-based models and some of their uses in financial economics. J. R. Stat. Soc. Ser. B Stat. Methodol. 63 167–241.
  • [6] Belomestny, D. (2010). Spectral estimation of the fractional order of a Lévy process. Ann. Statist. 38 317–351.
  • [7] Belomestny, D. (2011). Statistical inference for time-changed Lévy processes via composite characteristic function estimation. Ann. Statist. 39 2205–2242.
  • [8] Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.
  • [9] Boyarchenko, S. and Levendorskiĭ, S. (2002). Barrier options and touch-and-out options under regular Lévy processes of exponential type. Ann. Appl. Probab. 12 1261–1298.
  • [10] Brockwell, P. J. (2001). Continuous-time ARMA processes. In Stochastic Processes: Theory and Methods. Handbook of Statist. 19 249–276. North-Holland, Amsterdam.
  • [11] Carr, P., Geman, H., Madan, D. B. and Yor, M. (2003). Stochastic volatility for Lévy processes. Math. Finance 13 345–382.
  • [12] Duffie, D., Filipović, D. and Schachermayer, W. (2003). Affine processes and applications in finance. Ann. Appl. Probab. 13 984–1053.
  • [13] Feuerverger, A. and Mureika, R. A. (1977). The empirical characteristic function and its applications. Ann. Statist. 5 88–97.
  • [14] Jacod, J. (1979). Calcul Stochastique et Problèmes de Martingales. Lecture Notes in Mathemtatics 714. Springer, Berlin.
  • [15] Jacod, J. and Protter, P. (2012). Discretization of Processes. Stochastic Modelling and Applied Probability 67. Springer, Heidelberg.
  • [16] Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • [17] Klüppelberg, C., Lindner, A. and Maller, R. (2004). A continuous-time GARCH process driven by a Lévy process: Stationarity and second-order behaviour. J. Appl. Probab. 41 601–622.
  • [18] Klüppelberg, C., Meyer-Brandis, T. and Schmidt, A. (2010). Electricity spot price modelling with a view towards extreme spike risk. Quant. Finance 10 963–974.
  • [19] Koutrouvelis, I. A. (1980). Regression-type estimation of the parameters of stable laws. J. Amer. Statist. Assoc. 75 918–928.
  • [20] Kryzhniy, V. V. (2003). Regularized inversion of integral transformations of Mellin convolution type. Inverse Problems 19 1227–1240.
  • [21] Mikosch, T., Resnick, S., Rootzén, H. and Stegeman, A. (2002). Is network traffic approximated by stable Lévy motion or fractional Brownian motion? Ann. Appl. Probab. 12 23–68.
  • [22] Neumann, M. H. and Reiß, M. (2009). Nonparametric estimation for Lévy processes from low-frequency observations. Bernoulli 15 223–248.
  • [23] Paulson, A. S., Holcomb, E. W. and Leitch, R. A. (1975). The estimation of the parameters of the stable laws. Biometrika 62 163–170.
  • [24] Rosiński, J. (2007). Tempering stable processes. Stochastic Process. Appl. 117 677–707.
  • [25] Sato, K. (1999). Lévy Processes and Infinitely Divisible Distributions. Cambridge Univ. Press, Cambridge, UK.
  • [26] Shimizu, Y. and Yoshida, N. (2006). Estimation of parameters for diffusion processes with jumps from discrete observations. Stat. Inference Stoch. Process. 9 227–277.
  • [27] Todorov, V. and Tauchen, G. (2011). Limit theorems for power variations of pure-jump processes with application to activity estimation. Ann. Appl. Probab. 21 546–588.
  • [28] Todorov, V. and Tauchen, G. (2011). Volatility jumps. J. Bus. Econom. Statist. 29 356–371.
  • [29] Todorov, V. and Tauchen, G. (2012). The realized Laplace transform of volatility. Econometrica 80 1105–1127.
  • [30] Todorov, V., Tauchen, G. and Grynkiv, I. (2011). Realized Laplace transforms for estimation of jump diffusive volatility models. J. Econometrics 164 367–381.

Supplemental materials

  • Supplementary material: Supplement to “Realized Laplace transforms for pure-jump semimartingales”. This supplement contains proofs of the preliminary results in Section 7.1 as well as the proofs of Theorem 2, 4 and 5.